Kansas, 2006

Hail and Damaging Wind in Kansas, August 25, 2006

August 25, 2006 · NWS GID · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 1:54 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 1:54 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT FRI AUG 25 2006

.SHORT TERM...CURRENT WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS
A DEEPENING UPPER TROUGH OVER THE WESTERN CONUS WHILE A FLAT BUT
BROAD RIDGE IS SEEN EXTENDING FROM THE SOUTHEAST CONUS INTO THE MID
MS RIVER VALLEY.  BETWEEN THESE SYSTEM A POTENT UPPER WAVE IS SEEN
STRETCHING FROM THE BLACK HILLS INTO EASTERN COLORADO.  LATEST
OBJECTIVE SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM
NORTHEAST KANSAS INTO THE TEXAS PANHANDLE. BEHIND THIS FRONT MUCH
COOLER AIR HAS INFILTRATED THE AREA WITH TEMPERATURES IN THE MID 70S
TO MID 80S FROM CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. AN
ELEVATED BAND OF CONVECTION HAS DEVELOPED NORTH OF THE SURFACE
BOUNDARY FROM EAST CENTRAL COLORADO INTO SOUTHWEST NEBRASKA.

ANOTHER BUSY WEATHER NIGHT IS SHAPING UP FOR THE FORECAST AS MCS
DEVELOPMENT ACROSS THE CENTRAL PLAINS LOOKS LIKELY. WITH THE SURFACE
FRONT EXPECTED TO STAY SOUTH OF THE AREA NOT REAL CONCERNED WITH
STRONGER CONVECTION BEING ACROSS NORTH CENTRAL KS INTO CENTRAL NEB.
HOWEVER...ANTICIPATE ELEVATED CONVECTION MENTIONED ABOVE WILL
GRADUALLY EXPAND IN COVERAGE INTO THE EVENING HOURS WITH THE BEST
CHANCE OF THUNDERSTORMS EXISTING OVER NORTH CENTRAL KANSAS THROUGH
MOST OF THE NIGHT.  RAINFALL RATES MAY BE HEAVY AT TIMES...BUT
EXPECT FLOODING THREAT TO BE FURTHER SOUTH CLOSER TO THE COLD FRONT.

AS THE AREA HEADS INTO TOMORROW EXPECT CONVECTION TO LINGER INTO
MORNING AND EARLY AFTERNOON HOURS BEFORE FADING FROM THE AREA AS
SUBSIDENCE BEHIND THE EXITING WAVE DRIES OUT THE CWA. PLENTY OF
CLOUD COVER WILL KEEP TEMPERATURES DOWN WITH HIGHS EXPECTED TO BE IN
THE MID TO UPPER 70S.

THE MAIN UPPER TROUGH IS THEN BOOTED EAST INTO THE CENTRAL PLAINS
LATE SATURDAY NIGHT INTO SUNDAY.  ALTHOUGH MOISTURE WILL REMAIN
SOMEWHAT LIMITED...LARGE SCALE ASCENT VIA MID LEVEL DEFORMATION
LOOKS TO BRING A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS TO THE
ENTIRE FORECAST AREA INTO SUNDAY NIGHT.  ANOTHER COOL DAY WILL
PREVAIL ACROSS THE FORECAST AREA WITH HIGHS IN THE MID 70S TO NEAR
80.

.LONG TERM.  MONDAY THROUGH FRIDAY.  AT THE ONSET OF THE EXTENDED
FORECAST PERIOD AN UPPER LOW PRESSURE SYSTEM IS PROGGED TO CROSS THE
CENTRAL PLAINS.  ON MONDAY MODELS HAVE TRENDED SLOWER WITH THE
PROGRESSION OF THE UPPER LOW PRESSURE SYSTEM WHICH IS NOW MORE
OVERHEAD VS HAVING THE TROUGH AXIS PASS TO OUR EAST.  THIS MAY
LINGER PCPN CHANCES A LITTLE LONGER INTO THE FIRST PART OF
MONDAY...HOWEVER PREFER TO MONITOR TRENDS A LITTLE MORE BEFORE
EXTENDING POPS JUST YET.  WITH THE UPPER LOW OVERHEAD...EXPECT CLOUD
COVER WILL BE ABUNDANT WHICH WILL LIMIT INSULATION ENOUGH TO HOLD
TEMPERATURES MAINLY IN THE 70S.  HAVE TRENDED TEMPS LOWER BUT THEY
STILL MAY NOT BE COOL ENOUGH PARTICULARLY IF SYSTEM SLOWS FURTHER.

THE UPPER TROUGH DEPARTS MONDAY OR MONDAY NIGHT DEPENDING ON THE
MODEL.  HEIGHTS RISE IN ITS WAKE AND TEMPERATURES WILL MODERATE EACH
DAY NEXT WEEK...AIDED BY INCREASE IN INSULATION.  THE UPPER RIDGE
AXIS REBUILDS NORTH AND EAST INTO OUR CWA...WHILE THE MAIN WESTERLIES
AND UPPER WAVES DIVERTED NORTH INTO THE NORTHERN PLAINS STATES.
THIS WILL BE A DRY AND WARMING PATTERN FOR US...WITH FRIDAY LOOKING
THE WARMEST WITH HIGHS MAINLY IN THE UPPER 80S AS H85 TEMPERATURES
WARM INTO THE LOWER 20S CELSIUS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 25, 11:02 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1202 PM CDT FRI AUG 25 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1202 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A CHANCE OF THUNDERSTORMS WILL EXIST ACROSS THE OUTLOOK AREA LATE
THIS AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED OUT OF THESE STORMS...HOWEVER DANGEROUS LIGHTNING IS
POSSIBLE IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST SATURDAY
THROUGH SUNDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT DANGEROUS LIGHTING IS POSSIBLE IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 25, 5:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
610 PM CDT FRI AUG 25 2006

KSZ006-260000-
SMITH-
610 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SMITH COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BELLAIRE...OR 31 MILES EAST
OF PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF
  NORTHEASTERN SMITH COUNTY THROUGH 700 PM CDT.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN AND
DANGEROUS LIGHTNING WILL ALSO OCCUR.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 48 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 25, 5:30 PM CST
Where
Smith County, 6 mi N of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.900, -98.550

Hail, Jewell

When
August 25, 6:05 PM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -98.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527988, 5527989.